[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.54.109. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters
December 15, 1999

Toxicity Associated With Isoniazid Preventive Therapy—Reply

Author Affiliations
 

Phil B.FontanarosaMD, Interim CoeditorIndividualAuthorMargaret A.WinkerMD, Deputy EditorIndividualAuthorStephenLurieMD PhD, Fishbein FellowIndividualAuthor

JAMA. 1999;282(23):2207-2208. doi:10-1001/pubs.JAMA-ISSN-0098-7484-282-23-jbk1215

In Reply: Dr Moulding raises the question of the risk of progressive, potentially fatal hepatotoxicity in patients who continue to self-administer isoniazid after the onset of illness. First, our data suggest that the risk is quite small and justifiable when compared with the potential benefits of the therapy for certain patients: those recently infected with Mycobacterium tuberculosis and those with medical conditions, such as infection with human immunodeficiency virus, that increase the chance of progression from latent tuberculosis infection to active disease. Nevertheless, I agree with Moulding that every reasonable effort should be made to avoid the unintended continuation of isoniazid after onset of symptoms of hepatotoxicity.

First Page Preview View Large
First page PDF preview
First page PDF preview
×